Texas, 2023

Hail in Texas, April 5, 2023

April 5, 2023 · NWS EWX · 7 events in 3 counties and zones

Warm air advection above a cooler airmass behind a cold front generated elevated thunderstorms. Some of these storms produced large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

Warm air advection above a cooler airmass behind a cold front generated elevated thunderstorms. Some of these storms produced large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Apr 5, 5:25 PM CST, 3 hours 4 minutes earlier.

Area forecast discussion, Apr 5, 5:25 PM CST, 3 hours 4 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
625 PM CDT Wed Apr 5 2023

...New AVIATION...

.SHORT TERM...
(Tonight through Thursday night)
Issued at 214 PM CDT Wed Apr 5 2023

Much drier air has filtered in behind the cold front early this
afternoon with dewpoints tanking into the 10s and 20s. This will
result in critical fire weather conditions despite some morning
rainfall over portions of the Red Flag Warning. Northerly winds of
15-25 mph with some gusts up over 30 mph will be common through the
early evening with minimum relative humidity values falling between
5% and 20%. Fire weather concerns should rapidly diminish after 4pm
when the RFW is set to expire as sfc winds relax due to a weakening
pressure gradient. We will quickly follow our fire concerns with
rain/flooding concerns into the next 24-36 hours.

Tonight and Thursday, expect northeasterly flow to continue at the
surface, but flow between 850mb and 200mb will be southwesterly.
This will lead to a textbook overrunning type setup with a series of
shortwaves rippling through the flow at 500mb over South-Central
Texas through the duration of the short term forecast period. This
will result in rounds of rain and thunderstorms with locally heavy
rain/low chance of flooding rain possible, especially over the
Coastal Plains, where guidance continues to depict the possibility
of totals in the 2-4" range through Friday morning. At this point,
severe weather is not expected, however, there does appear to be an
outside chance for a small hail report or two over the southern Rio
Grande Plains (south of Highway 90) on Thursday afternoon, with SPC
placing this region in a Marginal Risk (Level 1 of 5) for hail.
Additionally, with regard to the flooding threat, WPC does place the
Coastal Plains in a Day 1 Slight Risk ERO, with a Slight Risk
extending to the I-35 Corridor on Thursday.

Much cooler temperatures can also be expected for Thursday, as
overcast skies and cooler air filters into the area. Rain-cooled air
will also contribute to a lack of warming through the day, with
nearly steady temperatures in the upper 50s to around 60 through the
day Thursday. Thursday night will feature continued rounds of
showers and storms with temperatures falling into the upper 40s to
mid 50s.

&&

.LONG TERM...
(Friday through Wednesday)
Issued at 214 PM CDT Wed Apr 5 2023

The frontal boundary will remain stalled near the coast and
isentropic upglide over the boundary will produce showers and
thunderstorms across the CWA Friday. Most of the locally heavy rain
will have ended as some drier air moves in from the northeast. An
additional half inch of rain will be possible in some places east of
I-35. The boundary will become progressive again Friday afternoon and
rain chances will decrease through the evening. Dry weather will
return by Saturday morning. We expect rainfall totals for the event
to be 1/4" to 1/2" over the southern Edwards Plateau and Rio Grande
Plains, 1" to 2" over the Hill Country, 2" to 3" over the I-35
corridor, and 3" to 4" over the Coastal Plains. WPC has included our
Coastal Plains counties in the Marginal Excessive Rain Outlook for
Friday. High pressure will move across the region over the weekend
keeping the weather dry into the start of next week. Temperatures
will warm each day Saturday through next Wednesday. Easter Sunday
will be partly cloudy and a little cool with temperatures a few
degrees below normal. Dry weather will continue into the work week
and temperatures will reach the middle 80s by Wednesday.

&&

.AVIATION...
(00Z TAFS)
Issued at 613 PM CDT Wed Apr 5 2023

The South-Central Texas I-35 TAF sites (KAUS, KSAT, KSSF) will see
deteriorating flight conditions later tonight through the end of the
TAF period (Thursday night) as rain and convection advances across
the region from the southeast. Ceilings and visibility will be
expected to gradually lower with the prevailing rain and occasional
thunderstorms to MVFR overnight then eventually IFR to near LIFR
during Thursday into Thursday night. With occasional thunderstorm
activity, have elected to go with VCTS at the sites rather than any
prevailing thunderstorm groups. Moderate northerly breezes should
continue of around 10 to 15 knots through the period.

KDRT will remain VFR through tonight and for most of Thursday with
increasing mid to high level clouds. MVFR ceilings are to develop
late Thursday afternoon towards the end of the TAF period from the
southeast. Additionally, shower chances gradually uptick Thursday
afternoon into Thursday where have elected to keep vicinity shower
chances within the TAF. Thunderstorm may be possible but overall
confidence is too low to insert into this TAF at this time. Winds
will generally trend out of the east to east-northeast around 5 to
10 knots at KDRT.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              51  57  51  59 /  50  80  80  80
Austin Bergstrom Intl Airport  51  57  50  58 /  60  90  80  80
New Braunfels Muni Airport     52  57  52  60 /  70  90  90  90
Burnet Muni Airport            49  57  49  57 /  20  70  70  70
Del Rio Intl Airport           55  68  56  65 /   0  40  50  70
Georgetown Muni Airport        49  57  49  57 /  40  80  80  80
Hondo Muni Airport             52  60  53  61 /  40  80  80  80
San Marcos Muni Airport        51  57  51  59 /  70  90  90  90
La Grange - Fayette Regional   54  60  54  59 /  80  90  90  90
San Antonio Intl Airport       52  58  52  60 /  60  90  80  90
Stinson Muni Airport           53  59  54  61 /  60  90  90  90

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short-Term...MMM
Long-Term...05
Aviation...Brady
Hazardous weather outlook, Apr 5, 5:28 PM CST, 3 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
628 PM CDT Wed Apr 5 2023

TXZ171>173-183>194-202>209-217>225-228-062330-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
628 PM CDT Wed Apr 5 2023

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Tonight.

Isolated strong to severe storms are possible tonight across the
coastal plains region.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thursday through Friday night, multiple rounds of showers and
thunderstorms are expected. Isolated strong storms are possible
across most of south central Texas on Friday. Heavy rains are
possible mainly along and east of the I-35 corridor. Minor
flooding may become possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Apr 5, 6:37 PM CST, 1 hour 52 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
737 PM CDT Wed Apr 5 2023

TXZ209-225-060115-
Lavaca TX-Fayette TX-
737 PM CDT Wed Apr 5 2023

...A strong thunderstorm will impact portions of southeastern Fayette
and northwestern Lavaca Counties through 815 PM CDT...

At 737 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hallettsville, moving northeast at 50 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Schulenburg, Hallettsville, Shiner, Komensky, Worthing, Henkhaus,
Dubina, Moravia, High Hill, Breslau, Mont, Sweet Home, Witting,
Vsetin, Ammannsville, Mount Olive, Wied and Holman.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2963 9687 2961 9684 2958 9683 2958 9679
      2954 9676 2930 9705 2946 9722 2984 9683
      2977 9674
TIME...MOT...LOC 0037Z 218DEG 44KT 2941 9703

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

27

The radar

The Austin/San Antonio radar (KEWX), 52 km away, was scanning. The volume nearest the first event began at 02:30 UTC.

Open the radar archive at this moment

Event by event

7 hail. Local standard time, as filed.

Hail, Caldwell

When
April 5, 8:29 PM CST
Where
Caldwell County, 6.03 mi SE of Tilmon
Measured
0.88 in hail
Reported by
CoCoRaHS
Coordinates
29.730, -97.490

A thunderstorm produced nickel size hail southeast of Tilmon.

Hail, Wilson

When
April 5, 8:48 PM CST
Where
Wilson County, 3.09 mi ESE of Labatt
Measured
0.88 in hail
Reported by
Public
Coordinates
29.190, -98.170

A thunderstorm produced nickel size hail north of Floresville.

Hail, Wilson

When
April 5, 10:09 PM CST
Where
Wilson County, 3.67 mi SW of Labatt
Measured
0.88 in hail
Reported by
Public
Coordinates
29.160, -98.260

A thunderstorm produced nickel size hail northwest of Floresville.

Hail, Caldwell

When
April 5, 10:13 PM CST
Where
Caldwell County, 1.38 mi WSW of Martindale
Measured
1.25 in hail
Reported by
Public
Coordinates
29.840, -97.840

A thunderstorm produced hail up to quarter size in Martindale. Hail covered the ground. Most of the hail was nickel size and smaller with a few stones up to an inch.

Hail, Wilson

When
April 5, 10:35 PM CST
Where
Wilson County, 3.61 mi E of La Vernia
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
29.350, -98.060

A thunderstorm produced quarter size hail east of La Vernia.

Hail, Wilson

When
April 5, 10:37 PM CST
Where
Wilson County, 1.51 mi NNE of Labatt
Measured
0.75 in hail
Reported by
Public
Coordinates
29.220, -98.210

Hail, Guadalupe

When
April 5, 11:00 PM CST
Where
Guadalupe County, 0.6 mi E of Seguin
Measured
1.25 in hail
Reported by
Public
Coordinates
29.570, -97.960

A thunderstorm produced half dollar size hail in Seguin.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, April 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1092729, 1092730, 1092731, 1092732, 1092733, 1092734, 1092735.